MathGroup Archive 2004

[Date Index] [Thread Index] [Author Index]

Search the Archive

Re: Factoring two-dimensional series expansions? (Ince polynomials again)

  • To: mathgroup at
  • Subject: [mg46697] Re: Factoring two-dimensional series expansions? (Ince polynomials again)
  • From: Paul Abbott <paul at>
  • Date: Tue, 2 Mar 2004 00:14:20 -0500 (EST)
  • Organization: The University of Western Australia
  • References: <c1s77b$8vk$>
  • Sender: owner-wri-mathgroup at

In article <c1s77b$8vk$1 at>,
 AES/newspost <siegman at> wrote:

> This is a math question rather than a Mathematica question, but anyway: 
> Suppose I have a function  f[x,y]  that's a power series expansion in 
> factors  x^m y^n , that is,
> (1)    f[x, y] =  Sum[ a[m,n] x^m y^n, {m, 0, mm}, {n, 0, mm} ]
> with known  a[m,n]  coefficients
> Are there algorithmic procedures for factoring this function 
> (analytically or numerically) into a simple product of power series or 
> simple folynomials in  x  and  y  separately, i.e.,
> (2)    f[x ,y] = fx[x] fy[x]

Well, given a[m,n] and mm, Factor will do this.

Clearly, if a[m,n] = b[m] c[n], then the sum is separable. Further if 
(2) holds then you can work out for yourself the relationship between 
the a[m,n] and the expansion coefficients in fx and fy ...
> or maybe
> (3)    f[z1, z2] = fz1[z1]  fz2[z2]
> where  z1  and  z2  are linear combinations of  x and  y ?
> Or more realistically there tests for *when* or whether the original 
> function can be so factored?

In this context, I think you are asking a group theoretical question. 
The papers by Miller et al. <>, 

  Lie theory and separation of variables. VII. The Harmonic oscillator 
  in elliptic coordinates and Ince polynomials, with C.P. Boyer and E.G. 
  Kalnins. J. Math. Phys. 16 (1975), pp. 512-517.

is relevant.
> The question is motivated by some recent work in paraxial beam 
> propagation

I assume you mean

  Miguel A. Bandres and Julio C. Gutiérrez-Vega, 2004, OPTICS LETTERS 

> in which the function  f[x,y]  is actually the sum of 
> Hermitian polynomials, call 'em  h[m,x]  and  h[n,y]  for brevity, with 
> expansion coefficients  b[m,n], i.e.
> (4)    f[x, y] =  Sum[ b[m,n] h[m,x] h[n,y], {m, 0, mm}, {n, 0, mm} ]
> where the coefficients  b[m,n]  can be arbitrary but there is a special 
> constraint that  m + n = a constant integer p .

Then why don't you just reduce the double sum to a single sum, 

 (4)    f[x, y] =  Sum[ b[m] h[m,x] h[p-m,y], {m, 0, mm} ]
> Apparently this expansion can be factored into a product like (3) where 
> the functions  fz1{z1}  and  fz2[z2]  are both some kind of mysterious 
> "Ince polynomials" 

Not so mysterious. See 

 F. M. Arscott, Periodic Differential Equations (Pergamon, Oxford, 1964)

> and the variables  z1  and  z2  are elliptical 
> coordinates in the  x,y  plane, with the elliptical coordinate system 
> vasrying with the choice of the coefficients  b[m,n] .


Paul Abbott                                   Phone: +61 8 9380 2734
School of Physics, M013                         Fax: +61 8 9380 1014
The University of Western Australia      (CRICOS Provider No 00126G)         
35 Stirling Highway
Crawley WA 6009                      mailto:paul at 

  • Prev by Date: Re: Factoring two-dimensional series expansions? (Ince polynomials again)
  • Next by Date: fractionalcalculus.m
  • Previous by thread: Re: Factoring two-dimensional series expansions? (Ince polynomials again)
  • Next by thread: fractionalcalculus.m